Flood, Lee
- When
- February 14, 12:00 PM EST to February 17, 6:00 PM EST
- Where
- Lee forecast zone
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Four day rainfall totals of two to six inches were reported across southwest Virginia, with the highest amounts occurring in Wise and Lee counties. This rainfall combined with melting snowpack (reports of up to a foot in the higher elevations) to produce widespread flooding of rivers and streams, with evacuations ordered below Big Cherry Dam in Wise county due to water flowing over the spillway.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Four day rainfall totals of two to six inches were reported across southwest Virginia, with the highest amounts occurring in Wise and Lee counties. This rainfall combined with melting snowpack (reports of up to a foot in the higher elevations) to produce widespread flooding of rivers and streams, with evacuations ordered below Big Cherry Dam in Wise county due to water flowing over the spillway. The Clinch and Powell rivers measured significant rises due to the extended rainfall duration and snowmelt in the higher elevations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 14, 10:15 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1015 AM EST FRI FEB 14 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1015 AM EST FRI FEB 14 2003 CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM CENTERED OVER THE SOUTHERN PLAINS...WHILE AREA RADARS INDICATE THAT RAIN IS SPREADING ACROSS THE FORECAST AREA AHEAD OF THIS SYSTEMS ASSOCIATED WARM FRONT OVER THE DEEP SOUTH. A FEW SNOW FLURRIES ARE CURRENTLY BEING REPORTED ACROSS EXTREME NORTHEAST TN WHERE SUB-FREEZING AIR WILL BE SLOWER TO RETREAT. DONT THINK THIS SNOWFALL WILL BECOME A PROBLEM...BUT WILL MENTION A CHANCE OF SNOW ACROSS NORTHEAST TN INTO EARLY AFTERNOON BEFORE CHANGING COMPLETELY OVER TO RAIN. MAYBE AN ACCUMULATION UP TO AN INCH IN THE MOUNTAINS...BUT THAT SHOULD BE ABOUT IT. WITH A STRONG LOW LEVEL JET DEVELOPING...THINK THAT WINDS SHOULD BE INCREASED ACROSS THE HIGHER ELEVATIONS FOR THIS AFTERNOON. OTHERWISE...FORECAST LOOKS TO BE ON TRACK AND WILL NOT MAKE ANY MAJOR CHANGES IN OTHER ZONES FOR THIS AFTERNOON. .MRX... NC...FLOOD WATCH TODAY THROUGH SATURDAY FOR ZONES NCZ060>061. TN...FLOOD WATCH TODAY THROUGH SATURDAY FOR ZONES TNZ012>018... TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...FLOOD WATCH TODAY THROUGH SATURDAY FOR ZONES VAZ001>002... VAZ005>006...VAZ008. DMG ******************************************************************** EARLY MORNING FORECAST DISCUSSION 420 AM EST FRI FEB 14 2003 RADAR SHOWING RAIN PUSHING INTO OUR SOUTHERN COUNTIES. SURFACE TEMPERATURES ABOVE FREEZING IN ALL BUT NORTHEAST. THINK IT WILL BE ABOVE FREEZING BEFORE THE RAIN GETS THERE...BUT WILL KEEP A MIX MENTIONED FOR THIS MORNING IN THE NORTHERN MOUNTAINS. MODELS IN PRETTY GOOD AGREEMENT OF PUSHING WARM FRONT IN OUR AREA TODAY FOLLOWED BY THE SURFACE LOW AND UPPER TROUGH ON SATURDAY AND SUNDAY. ABUNDANT MOISTURE BEING PULLED FROM THE GULF. ALSO STRONG LOW LEVEL CONVERGENCE AND UPPER DIVERGENCE. PWS EXCEED 1. EXPECTING 2 DAYS OF SOAKING RAIN. WILL ISSUE A FLOOD WATCH. NOT EXPECTING FLASH FLOODING...BUT WITH THE SATURATED GROUND...RIVERS AND POOR DRAINAGE AREAS WILL LIKELY RISE QUICKLY THIS AFTERNOON. CHA 52 50 59 48 / 100 100 100 80 TYS 48 46 57 44 / 100 100 100 80 TRI 46 43 53 40 / 100 100 100 80 OQT 48 46 57 44 / 100 100 100 80 GH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EST THU FEB 13 2003 CLOUDS GRADUALLY INCREASING ACROSS THE AREA. PRECIP SHOULD ARRIVE SOUTHERN AND WESTERN AREAS LATE. FORECAST FOR TONIGHT GENERALLY APPEARS TO HAVE A DECENT HANDLE ON EXPECTED CONDITIONS. WILL ISSUE UPDATE TO TWEAK A FEW TEMPS...BUT NO SIGNIFICANT CHANGES PLANNED. ********************************************************************* AFTERNOON FORECAST DISCUSSION 325 PM EST THU FEB 13 2003 SATELLITE IMAGES SHOW HIGH CLOUDS MOVING ACROSS THE FORECAST AREA LATE THIS AFTERNOON...AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE SOUTHERN PLAINS. A WARM FRONT IS EXPECTED TO DEVELOP TONIGHT ACROSS THE DEEP SOUTH...AND THEN MOVE NORTH TOWARD THE SOUTHERN APPALACHIAN REGION. STRONG WARM AIR ADVECTION IS EXPECTED BY TOMORROW MORNING... AS MODELS INDICATE THAT A STRONG LOW LEVEL JET WILL DEVELOP ACROSS THE FORECAST AREA. THIS LOW LEVEL JET WILL BRING ABUNDANT MOISTURE FROM THE GULF OF MEXICO...WITH GOOD DIVERGENCE ALOFT PROVIDING FOR ADDITIONAL LIFT. RAIN MAY BEGIN AS SNOW AND SLEET ACROSS THE HIGHER ELEVATIONS OF NORTHEAST TN AND SOUTHWEST VA TOMORROW MORNING...BUT SHOULD THEN QUICKLY CHANGE OVER TO ALL RAIN AS WARM AIR ADVECTION INTENSIFIES BY MID MORNING. THIS SYSTEM LOOKS TO PRODUCE A GOOD SOAKING RAINFALL AS PRECIPITABLE WATER VALUES RISE ABOVE AN INCH AFTER WARM FRONT PASSAGE TOMORROW. A SERIES OF UPPER-LEVEL SHORT WAVES WILL THEN CONTINUE TO TRIGGER RAINFALL UNTIL SATURDAY NIGHT... WHEN THE SURFACE LOW MOVES OVER THE FORECAST AREA. AROUND TEN INCHES OF SNOW COVER IS STILL BEING REPORTED ACROSS SOME OF THE HIGHEST ELEVATIONS IN THE AREA...AND THINK THAT THE PROLONGED MODERATE TO LOCALLY HEAVY RAINFALL TOMORROW AND SATURDAY MAY CAUSE SOME FLOODING PROBLEMS...MAINLY WITH RIVERS AND SMALL STREAMS. INSTABILITY WILL BE LACKING WITH THIS SYSTEM...SO DONT THINK THAT CONVECTION (OR RESULTING FLASH FLOODING) WILL BE A PROBLEM. HOWEVER IF THE FORECASTED RAINFALL AMOUNTS VERIFY (WITH AROUND THREE INCHES OF RAIN POSSIBLE ACROSS THE NORTHERN CUMBERLAND PLATEAU)...THE POWELL...CLINCH AND HOLSTON RIVERS COULD RISE ABOVE FLOOD STAGE ON SATURDAY. WILL ISSUE AN SPS PRODUCT TO ADDRESS THIS POTENTIAL FLOODING SITUATION. AS FOR TEMPS...NGM AND AVN NUMBER ARE GENERALLY IN AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE. THE ONLY DISCREPANCY WAS SEEN WITH TOMORROWS HIGHS WHERE A COMPROMISE BETWEEN THE TWO SEEMS BEST. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 38 51 51 62 / 40 100 100 100 TYS 36 48 48 60 / 20 100 100 100 TRI 27 46 45 57 / 10 100 100 100 OQT 36 48 48 60 / 20 100 100 100 DMG
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 601 AM EST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A WARM FRONT MOVING NORTH TOWARD THE TENNESSEE VALLEY COMBINED WITH AN APPROACHING TROUGH OF LOW PRESSURE WILL PRODUCE WIDESPREAD RAIN TODAY. SOME OF THE RAIN COULD BE HEAVY WITH FLOODING POSSIBLE LATE TODAY AND TONIGHT. RAINFALL BETWEEN 1 AND 2 INCHES ARE POSSIBLE AREA WIDE BY SATURDAY MORNING. * FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS * .DAYS TWO THROUGH SEVEN... A CONTINUED INFLUX OF MOISTURE FROM THE GULF OF MEXICO COMBINED WITH A FRONT MOVING SLOWLY ACROSS THE SOUTHERN APPALACHIANS WILL PRODUCE PERIODS OF RAIN SATURDAY THROUGH SUNDAY MORNING. SOME OF THE RAIN COULD BE HEAVY WITH TOTAL RAINFALL BETWEEN 2 AND 3 INCHES POSSIBLE. THE PERSISTENT RAINS OVER THE SAME AREAS MAY PRODUCE FLOODING OF STREAMS AND CREEKS AND PONDING OF LOW LYING AREAS. * FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION MAY BE NEEDED DUE TO THE POTENTIAL FLOODING RAINS LATE FRIDAY THROUGH SUNDAY MORNING. DH
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343461, 5343462, 5343463, 5343464, 5343465.